About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Vaping - Related Deaths on the Rise in United States
Advertisement

Vaping - Related Deaths on the Rise in the United States

Font : A-A+

Highlights
  • Five people have died from a mysterious lung disease linked to vaping
  • Officials are reviewing 450 possible cases in 33 states
  • The CDC urges people to avoid vaping during the outbreak

The rise in severe lung illness in the USA due to vaping is a cause for concern. Medical experts are still grappling to find out the exact cause of deaths in some of these cases. Apparently, the rise in the number of cases of severe lung disease who vaped nicotine or cannabis-related products has more than doubled and there have been five documented deaths due to vaping.

Many patients have reported that they had used e-cigarette products with liquids that contain cannabinoid ingredients and also, some had used nicotine-containing products.

Stop Using E-cigarette Products: Here's Why

The Centers for Disease Control and Prevention (CDC) is urging people to stop using e-cigarette products. CDC is encouraging people who use e-cigarettes to look out for the following symptoms, as most of the patients reported these so far.

Advertisement

Vaping - Related Deaths on the Rise in the United States

The list of symptoms include: "While this investigation is ongoing, people should consider not using e-cigarette products," says Dr. Dana Meaney-Delman, incident manager of the CDC's response to the vaping-related lung injuries.

Experts say that the list of symptoms associated with the disease is likely to grow and e-cigarette users who experience these symptoms need immediate medical attention.
Advertisement

"Although more investigation is needed to determine the vaping agent or agents responsible, there is clearly an epidemic that begs for an urgent response," David Christiani of the Harvard T.H. Chan School of Public Health writes in an editorial published Friday in The New England Journal of Medicine.

Medical experts and federal health officials are creating awareness among the general public about the dangers of vaping and are discouraging the use of these vaping devices.

Death Toll Rises from Mysterious Vaping-related Lung Disease

Recently, a teenager named Kevin Boclair (19) is in a medically induced coma after developing severe lung disease caused by his vaping habit. He was admitted at the Hospital of the University of Pennsylvania, USA. Doctors say that he may need a double lung transplant.

Last month, around 215 vaping-related cases were reported.About five people have died in states of Illinois, California, Indiana, Oregon and Minnesota.

The common cause among all the patients was found to be that they had used cannabis-derived vaping products and nicotine-containing products.

The CDC said: "Lung illnesses are likely associated with a chemical exposure. But, it is too early to pinpoint a single product or substance that is common to all cases."

Officials in Illinois and Wisconsin have investigated about 53 cases - 28 in Wisconsin and 25 in Illinois. They reported that the vaping history of 41 patients was completely available and is as follows:
  • 80 percent of the patients used products containing tetrahydrocannabinol (THC)
  • 61 percent products had used nicotine
  • 7 percent used cannabidiol (CBD) products
Tetrahydrocannabinol (THC) is the active ingredient in marijuana. Men with an average age of 19, who were previously healthy suddenly fell sick for several days before being hospitalized with respiratory symptoms being most common, followed by fever, fatigue, weight loss and gastrointestinal symptoms.

In some of these cases, patients either used THC products or nicotine. Patients reported that they have used 14 different brands of THC products and 13 brands of nicotine products, all in a wide range of flavors.

What Do Lab Tests Reveal?

In the lab tests, it was found that vitamin E acetate was present in a number of cannabis-containing vaping cartridges, which were submitted by the one's who fell ill. Health officials said that this oily substance is the 'key focus' of their investigation.

Mitch Zeller, director of the FDA's Center for Tobacco Products, said that the Food and Drug Administration (FDA) is analyzing samples for a broad range of substances, as no one substance or compound, including vitamin E acetate, has been identified in more than 100 samples tested.

"With these increasing reports," Zeller said, "if you're thinking of purchasing one of these products off the street, out of the back of a car, out of a trunk, in an alley or if you are then going to go home and make modifications to the product yourself using something that you purchased from some third party or got from a friend - think twice."

Facts and Statistics of E-cigarettes in U.S.A

  • Breathing vapor can irritate the lungs
  • E-cigarettes have been available in the U.S since 2006
  • It is sometimes used as an aid to help people quit smoking.
  • Use of e-cigarettes among adolescents has skyrocketed in recent years:
  • Some 3.6 million middle and high school students used vaping products in 2018
  • The FDA has been warning that nicotine-induced seizures could be a rare side effect of vaping
  • For now, the outbreak is confined to the United States

Precautions that Need to be Taken

The CDC warns people not to use any e-cigarette, as no single product or substance has been definitively tied to the respiratory illnesses. Also, not to purchase from unauthorized sources but only from authorized retailers, such as dispensaries in states where the drug is legal.

While, doctors are treating a disease of unknown origin, adult smokers who vape nicotine to quit smoking should consult their health care provider and use proven treatments and not e-cigarettes, says the CDC.

Christiani said: "Efforts should be made to increase public awareness of the harmful effect of vaping, and physicians should discourage their patients from vaping."



Source: Medindia

Citations   close

Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Test Your Knowledge on Kidney
World Disability Day 2022 - The Role of Innovative Transformation
Diet and Oral Health: The Sugary Connection May Become Sour
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Bereavement 

Most Popular on Medindia

Sanatogen Sinopril (2mg) (Lacidipine) Drug - Food Interactions Post-Nasal Drip Daily Calorie Requirements Drug Side Effects Calculator Diaphragmatic Hernia Vent Forte (Theophylline) Find a Hospital Loram (2 mg) (Lorazepam)
This site uses cookies to deliver our services.By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use  Ok, Got it. Close
×

Vaping - Related Deaths on the Rise in the United States Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests